Highly active antiretroviral therapy (HAART) is the base for management of patients with HIV infection. On the other hand, a switch in the antiretroviral regimen could be compulsory because of various reasons. Therefore, the aim of this study was to determine the causes for initial antiretroviral regimen switch among adult HIV/ADIS patients. A retrospective cross-sectional study was conducted on patient information records of those visited the ART clinic since February 2013 to January 2015 in Asella Referral Hospital. Results: From 1468 patientsÂ’ medical information reviewed, 221 of them changed their initial HAART regimens. Among these patients, 38% of them changed their first medications as a consequence of drug toxicity which was mainly triggered by AZT/3TC/NVP. The major cause for changing AZT/3TC/NVP treatment regimen associated with drug toxicity was anemia (17.85%). Other reasons stated for medication shift were co-morbidity, treatment failure, poor adherence and pregnancy. Since most of regimen modifications were in consequence of drug toxicity, these medication shifts require careful patient follow up; frequent laboratory result monitoring and selection of the right antiretroviral regimens.
Antiretroviral therapy;HIV/AIDS;regimen change;Asella